Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 17, 20214 counties in Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 17, 2021, 1:53 PM CDT for 4 counties in Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 1:53 PM CDT (18:53 UTC)
Expired
May 17, 2021, 2:45 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX

Counties Bastrop County, TX, Hays County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 30 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS84 KEWX 171853
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Mon May 17 2021
 
TXZ173-191>194-208-171945-
Caldwell TX-Bastrop TX-Williamson TX-Hays TX-Lee TX-Travis TX-
153 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON...NORTHWESTERN
CALDWELL...CENTRAL HAYS...TRAVIS...CENTRAL BASTROP AND NORTHWESTERN
LEE COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Buda. Movement was
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Austin, Round Rock, Georgetown, San Marcos, Pflugerville, Kyle,
Taylor, Buda, Lockhart, Elgin, Bastrop, Dripping Springs, Wimberley,
Granger, Lexington, Tanglewood Forest, Austin Bergstrom Int Airport,
Windemere, Hutto and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 9727 3046 9715 3056 9697 3054 9692
      3051 9690 3050 9690 2982 9758 3004 9816
      3081 9747
TIME...MOT...LOC 1853Z 271DEG 32KT 3066 9734 3007 9791 

$$

MO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 12:51 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 17, 12:51 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1251 PM CDT Mon May 17 2021

.AVIATION...
The aviation forecast is getting increasingly challenging. All
airports currently have MVFR ceilings. There is an area of
thunderstorms to the northwest of AUS moving toward the east. This is
the first problem in the forecast. These storms could move into AUS
over the next few hours dropping visibility to MVFR. Otherwise, all
terminals will improve to VFR this afternoon. There is a slight
chance for more convection this afternoon and evening and any storms
could lower ceilings and visibility to MVFR. There are better chances
for convection later this evening and overnight. Rain showers and
MVFR ceilings are likely at all airports starting early Tuesday
morning and continuing through the end of the period.

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT Mon May 17 2021/

SHORT TERM (Today through Tuesday)...
An active 24-36 hours are ahead of us, with several rounds of strong
to severe thunderstorms, along with the threat for heavy rain that
could lead to flash flooding. The well-advertised upper level low is
currently located over northwestern Arizona, as analyzed by GOES 16
water vapor imagery early this morning. Ongoing convection continues
to our north over north Texas and even into portions of central
Texas. Locally, some patchy drizzle is possible, along with the
occasional light rain shower through sunrise Monday. Some rumbles of
thunder may mix in through early morning as well, generally along
and east of the I-35 corridor.

By early afternoon, we should start to see low clouds break,
allowing sunshine to filter through by mid afternoon. With more
cloud cover expected east, temperatures will be warmer the further
west you go, as daytime heating will be maximized over the Rio
Grande Plains. Temperatures should manage to get well into the 90s
out near Del Rio and Eagle Pass, resulting in rapid destabilization
of the atmosphere. This will set the stage for what looks to be a
rather active evening for our western zones. The latest SPC severe
outlook places areas west of a Rocksprings to Del Rio line in an
Enhanced risk, with area west of a Burnet to Kerrville to Eagle Pass
line in the Slight risk. The remainder of the region is within a
Marginal risk. The primary concerns right now are large hail (with
some very large hail greater than 2 inches possible), along with
damaging winds. Additionally, there appears to be a brief threat for
an isolated tornado or two over the Rio Grande Plains this evening.
With good veering in the low levels, 0-3km SRH values of 150-250
m2/s2, as well as very high SBCAPE of over 4000 J/kg, an storm that
can become surface-based coming off the Serranias del Burro Mtns
could develop some rotation. Very strong updrafts are also expected,
with steep LL lapse rates of 7-8 C/km, very steep Mid Level lapse
rates of 8.5-9 C/km, and 0-6 km Bulk Shear on the order of 40-50
kts, storms will have no trouble supporting very large hail stones.
Convection should initially be supercellular in nature, but once it
moves east of Rio Grande, it should grow upscale into one or two
clusters and push eastward. A flash flooding threat could also
materialize, as locally heavy rain is expected. Where storms
eventually develop will have big implications on who sees the
heaviest rainfall. Have considered issuing a flash flood watch, but
with confidence still fairly low for today in it's occurrence, and
better ingredients for flooding moving in Tuesday and beyond, will
opt to let later forecasts determine timing and length of a watch
for portions of the CWA.

On Tuesday, morning storms look like a good bet, especially if
storms can organize out west and push eastward through the morning
hours. Heavy rain and flash flooding will be possible, with upwards
of 1-2" possible through midday in the heaviest downpours. The
really heavy stuff looks to arrive later in the day, but significant
differences in the placement and timing have been noted over the
last several runs of higher resolution models. The latest NAM-3km
depicts a complex of storms forming into an MCS and propagating
southward out of west and north Texas early Tuesday, and then
teaming up with the complex of storms developing over our western
CWA. Storms look to approach the I-35 corridor by sunrise and
continue through midday before weakening. Additional storm
development is expected by early to mid afternoon in the wake of
morning convection, with very heavy rainfall possible, especially
over the Hill Country and north of the Highway 21 corridor. The
biggest question will ultimately be where the heaviest rain and
storms setup. As of this writing the WPC has portions of our extreme
northern CWA under a Moderate risk for flash flooding, with the Hill
country and areas north of the I-10 corridor in a Slight risk zone.
No matter how things unfold, the signals for heavy rain and flash
flooding are hard to ignore, with PWATs some 150% of normal, along
with many models spitting out a swath of 2-4" of rain by late
Tuesday evening over the Hill Country and I-35 corridor. Finally,
some strong to severe storms are also possible Tuesday afternoon and
evening, generally north of a Fredericksburg to Kyle to La Grange
line. With MLCAPE of 2500-3500 J/kg, 0-6 km Bulk shear of 25-35 kts,
and ML lapse rates of 7-8 C/km, multicellular storms are expected to
form into a line fairly quickly late in the afternoon and through
the evening hours. Large hail and damaging winds will be the primary
hazards.

LONG TERM (Tuesday Night through Sunday)...
As the upper level trough lifts out into the Plains it extends into
Texas and northeastern Mexico. An upper level flow off the Pacific
and lower level flow off the Gulf of Mexico increase moisture over
South Central Texas further. PWs of 1.5 to 2 inches are expected
from the eastern Hill Country, across the I-35 corridor to the
Coastal Plains and are about 200% of seasonal normals. Strong upward
forcing and elevated instability will result in scattered to numerous
showers and thunderstorms on Wednesday. The main threat will be heavy
rains that may become more widespread with an increasing possibility
of flash flooding and perhaps river flooding due to saturated soils
from earlier rains. WPC has areas generally along and east of US 281
in a moderate risk of excessive rainfall, with areas west to US 83 in
a slight risk, and west of there in a marginal risk. There is also
possibility of isolated strong to severe storms.

The southern portion of the trough becomes centered over southern
Texas on Thursday, then gets stretched and slowly weakens Friday
through Sunday as an upper level ridge over the southeastern states
shifts to the lower Mississippi Valley while an upper level low
remains centered over the Great Basin. Moist upper level flow gets an
enhancement by the western Caribbean while moist lower level from
the Gulf of Mexico remains. Strong upward forcing of the unseasonably
moist airmass will allow for more rounds of showers and
thunderstorms especially along and east of US 83. The threat of heavy
rains and flooding will continue through the weekend while the
threat for strong to severe storms wanes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  83  69  79  66 /  50  90  80  80  70
Austin Bergstrom Intl Airport  71  84  69  79  66 /  50  80  80  80  70
New Braunfels Muni Airport     73  85  70  81  66 /  40  80  70  80  60
Burnet Muni Airport            69  81  68  79  64 /  50  90  60  70  50
Del Rio Intl Airport           73  93  72  86  67 /  50  20  30  60  20
Georgetown Muni Airport        70  82  68  79  65 /  40  80  70  80  60
Hondo Muni Airport             70  86  70  80  65 /  50  60  50  80  40
San Marcos Muni Airport        71  84  68  80  65 /  30  80  70  80  70
La Grange - Fayette Regional   75  86  71  81  69 /  30  80  70  90  80
San Antonio Intl Airport       71  84  70  81  66 /  40  80  60  80  60
Stinson Muni Airport           73  86  71  81  67 /  40  70  60  90  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Platt
Decision Support...Oaks
Hazardous weather outlook, May 17, 4:10 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
410 AM CDT Mon May 17 2021

TXZ171>173-183>194-202>209-217>225-228-180915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
410 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are expected to form over the Rio
Grande Plains this evening and move eastward. Large hail and
damaging winds are the primary hazards. An isolated tornado cannot
be ruled out west of a Rocksprings to Eagle Pass line this
evening. Locally heavy rainfall that could lead to flash flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and thunderstorms are possible this
week. Thunderstorms could be strong to severe at times. Locally
heavy rainfall and flooding are also of a concern, especially
Tuesday and Wednesday, with a flash flooding threat increasing for
areas along and east of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Special weather statement, May 17, 11:36 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1136 AM CDT Mon May 17 2021

TXZ172-171730-
Burnet TX-
1136 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
1230 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lampasas, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Burnet
County.

LAT...LON 3095 9786 3100 9840 3103 9840 3103 9791
TIME...MOT...LOC 1636Z 269DEG 19KT 3109 9832

MO
Special weather statement, May 17, 11:58 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1158 AM CDT Mon May 17 2021

TXZ171-172-171745-
Llano TX-Burnet TX-
1158 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WESTERN
BURNET COUNTIES UNTIL 1245 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffton, or 7 miles northwest of Buchanan Dam, moving east at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Lone Grove, Watson, Bluffton,
Lake Victor, Stolz, Sunnylane, Longhorn Cavern State Park and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3096 9800 3049 9824 3073 9867 3092 9852
      3093 9842 3094 9842 3095 9845 3097 9845
      3098 9844 3100 9845 3100 9839
TIME...MOT...LOC 1656Z 284DEG 24KT 3084 9850

PLATT
Local storm report, May 17, 1:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             4 ENE INKS LAKE STATE P 30.76N 98.30W
05/17/2021  E0.88 INCH       BURNET             TX   PUBLIC

            PUBLIC REPORT OF PENNY TO NICKEL SIZED HAIL.

&&

EMP
Special weather statement, May 17, 1:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Mon May 17 2021

TXZ173-191>194-208-171945-
Caldwell TX-Bastrop TX-Williamson TX-Hays TX-Lee TX-Travis TX-
153 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON...NORTHWESTERN
CALDWELL...CENTRAL HAYS...TRAVIS...CENTRAL BASTROP AND NORTHWESTERN
LEE COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Buda. Movement was
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Austin, Round Rock, Georgetown, San Marcos, Pflugerville, Kyle,
Taylor, Buda, Lockhart, Elgin, Bastrop, Dripping Springs, Wimberley,
Granger, Lexington, Tanglewood Forest, Austin Bergstrom Int Airport,
Windemere, Hutto and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 9727 3046 9715 3056 9697 3054 9692
      3051 9690 3050 9690 2982 9758 3004 9816
      3081 9747
TIME...MOT...LOC 1853Z 271DEG 32KT 3066 9734 3007 9791

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:21 AM CDTRiver Flood WarningEWXFrio19 hr
May 17, 11:36 AM CDTSpecial Weather StatementEWXBurnet54 min
May 17, 11:58 AM CDTSpecial Weather StatementEWXBurnet47 min
May 17, 12:05 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano55 min
May 17, 1:00 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson60 min
May 17, 2:34 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 19 more55 hr
May 17, 2:37 PM CDTSpecial Weather StatementEWXComal38 min
May 17, 3:16 PM CDTSpecial Weather StatementEWXFayette, Gonzales44 min
May 17, 3:25 PM CDTAreal Flood AdvisoryEWXFayette3 hr
May 17, 3:51 PM CDTSpecial Weather StatementEWXComal39 min
May 17, 3:59 PM CDTSpecial Weather StatementEWXGonzales, Lavaca61 min
May 17, 4:15 PM CDTAreal Flood AdvisoryEWXGonzales, Lavaca2 hr
May 17, 5:05 PM CDTSpecial Weather StatementEWXLavaca40 min
May 17, 6:08 PM CDTSpecial Weather StatementEWXVal Verde52 min
May 17, 6:11 PM CDTSpecial Weather StatementEWXDimmit49 min
May 17, 6:46 PM CDTSpecial Weather StatementEWXDimmit44 min
May 17, 6:48 PM CDTSevere Thunderstorm WarningEWXVal Verde41 min
May 17, 6:50 PM CDTSevere Thunderstorm WarningEWXDimmit25 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.